In a move to protect children, the Food and Drug Administration (FDA) in conjunction with the Consumer Healthcare Products Association (CHPA) and several drug manufacturers will eliminate the production of the over the counter drug acetaminophen in concentrated infant drop form. Acetaminophen is among the most frequent cause of unintentional poisonings seen in emergency departments and can lead to acute liver failure. In addition, new dosing tools will be included in products moving forward.
According to The Mayo Clinic, an acetaminophen overdose is serious and it can occur all too easily. For example, a parent might unwittingly give a child too much acetaminophen if they don’t take the time to carefully measure the medication or if you don’t realize that another caregiver has already given your child a dose of medication.
Several recent studies have indicated that children often receive improper doses of liquid OTC medicines because parents give them in household spoons, or because the included dosing devices are poorly marked.
One study found that cups included with liquid medications were particularly prone to errors, with some 70% of parents putting more than 6 mL of liquid into a cup intended for dispensing 5 mL.
Sometimes parents are not satisfied with the performance of the recommended dosage of acetaminophen, and might increase the dosage and cause an accidental overdose.
Overdoses also often occur when a child mistakes acetaminophen for something safe to eat or drink. Sometimes this happens when an adult leaves the bottle open or accessible after taking his or her own medication.
The Consumer Healthcare Products Association (CHPA), the chief trade group for OTC drug manufacturers, indicated the new regulations are intended to reduce dosing errors ahead of an official FDA hearing later this month.
Currently, liquid acetaminophen formulations for children ages 2 to 11 come in the 160 mg/5 mL strength, but more concentrated products, 80 mg/0.8 mL and 80 mg/1.0 mL, are sold for infants with droppers for administration.
CHPA president and CEO Scott Melville stated:
“CHPA member companies are voluntarily making this conversion to one concentration to help make it easier for parents and caregivers to appropriately use single-ingredient liquid acetaminophen. During the transition, the makers of these medicines also will work with retailers to ensure that, as the new medicines are introduced, the more concentrated infant drops will be removed from store shelves. Consumers should always read and follow the label and pay particular attention to the concentration, especially when a healthcare provider gives dosing instructions.”
This said transition will commence middle of the year; however multiple concentrations of the infant products may be on store shelves simultaneously.
Manufacturers will be adopting syringes with dose restrictors for products intended for infants, the CHPA indicated, but cups will continue to be provided for older children.
If you do give your child acetaminophen, read the product label carefully to determine the correct dosage based on your child’s age and weight. Again, too much acetaminophen overloads the liver’s ability to process the drug safely and an acetaminophen overdose can lead to life-threatening liver problems.
Written by Sy Kraft